Patient Comments: Steroid Drug Withdrawal -Symptoms

What symptoms did you experience with steroid drug withdrawal?

Comment from: waterrat, 65-74 Female (Patient) Published: February 20

After 1 1/2 years of prednisone in relatively high doses to treat hypersensitivity pneumonitis, I withdrew from it over a period of three months. Now, I am experiencing severe pain in knees, ankles, hips and back. Some seems muscular and it is occasionally so severe that I can hardly move. This has continued without improvement and perhaps with even an increase over the past ten weeks. At the moment, I am trying to treat it with Tylenol extra strength but it doesn"t do a great job. I"m now being referred to a rheumatologist but will have to wait several weeks for a consult. This seriously 'cramps' my style.

Was this comment helpful?Yes
Comment from: Payten, 55-64 Female (Patient) Published: February 20

I am a 58 year old female. I have SLE (systemic lupus erythematosus), fibromyalgia, CKD (chronic kidney disease) among other things not worth mentioning. After not having had to take prednisone for a few years my lupus flared and I became very ill with chronic pericarditis. I was placed on 50 mg. of prednisone for several months. My rheumatologist started tapering me down very cautiously. Shortly after, I went into a very bad steroid withdrawal. The pain was debilitating. She increased it again and waited some time before attempting to lower it further. Gradually we got it down to 6 mg when I went into withdrawal again. The pain is unbearable and widespread. I am so exhausted and weak, I have not been able to get out of bed. I consider myself to have a high pain tolerance but even still when Tylenol 3s are not working, I reluctantly have taken 10 mg of morphine. The doctor has increased it to 7.5 mg to see if that will help. It is a challenging issue to deal with, to say the very least, but. I remind myself, there are always people worse off.

Was this comment helpful?Yes
Comment from: Isabel, 65-74 Female (Patient) Published: February 11

I have been on prednisone for 12 years for SLE (systemic lupus erythematosus), RA (rheumatoid arthritis), scleroderma, fibromyalgia, Sjogren"s, COPD (chronic obstructive pulmonary disease), etc. My rheumatologist recently started me on Imuran and after four weeks of Imuran she started decreasing my prednisone by 2.5 mg a day, leaving me on 7.5 mg a day for the next four months. I am having strange side effects but the most annoying and scary one is waking up at night in a sweat with acute and paralyzing body and muscle pain. The pain is so intense I almost went to the emergency room but decided to wait one day. Next night, same thing. Tonight will be my third night and I am scared to go to sleep so I have decided to stay up all night and see if I will react the same way as the past two days in which case I will drive to the emergency room or call 911. I failed to mention I recently lost my mother and the pain and stress from her death have almost killed me. Not good for people with lupus but life has to be lived.

Was this comment helpful?Yes
Comment from: BronxVel, 35-44 Female (Patient) Published: December 16

I had bronchitis and was given Z-Pak, a cold syrup and an inhaler. Due to an insurance issue at work I had to wait 2 weeks to see a doctor whereby the bronchitis had gotten very bad. When I got the Z-Pak it barely touched it. I felt a bit better but once the Z-Pak was done all I had was the cold medicine which was equivalent to Mucinex extra strength dose. I had to use the inhaler several times a day. I am not asthmatic so it wasn't that. When I went back to the doctor my lips were blue, he gave me a nebulizer treatment in the office, and 60mg of prednisone. After about an hour I felt great. I could breathe! He prescribed a prednisone taper for 20 pills. I started the next day with 3 pills for three days, then 2 pills for three days, then 1 pill for three day, then 1/2 a pill for three days, then stop regardless of what I had left over. I made it to the first day of 1 pill a day. My spouse had noticed up until then I had been quick to anger and my emotions were out of control - I'm never out of control so that was a huge thing. I then had a sudden rush of overwhelming emotions, like a tsunami of feelings I'd never had before. I felt suicidal. I spoke to my pharmacist and she said what I was describing was withdrawal symptoms. I was eating everything in sight as well. I'm only afraid of what being off the prednisone will mean for my bronchitis, hopefully the antibiotics I'm taking have had time to get the virus out of me so not having prednisone won't hurt me. It's a scary feeling being out of control and not knowing why. Thankfully I had my spouse who had taken prednisone before and knew what to look for.

Was this comment helpful?Yes
Comment from: Celtic44, 55-64 Female (Patient) Published: October 31

I have been on prednisone in conjunction with various other drugs including Imuran, for 2 years to treat Wegener's granulomatosis. My bone density is now critical so the steroids have been withdrawn over a period of 4 months. I am experiencing severe muscle pain, joint pain and fatigue after 2 months with no steroids. I am reassured by my physician that these symptoms will resolve 'soon'.

Was this comment helpful?Yes


Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!